Alopecia is the medical term for hair loss. Many different factors contribute to this condition, including certain medications. Doctors refer to alopecia that occurs as a side effect of medication as drug-induced alopecia.
Drug-induced alopecia can affect any part of the scalp or body. The extent and duration of hair loss depend on the medication that the person is taking, as well as the dosage.
Chemotherapy drugs may be the best-known cause of drug-induced alopecia. However, hair loss is a possible side effect of many different medications.
Read on to discover which medications can cause drug-induced alopecia and learn how to stop or reverse hair loss.
The effects of drug-induced alopecia often appear within 3 months of an individual starting on a particular medication.
A person who experiences drug-induced alopecia will usually notice thinning hair as opposed to patchy hair loss. However, the hair loss may be more apparent on the top of the scalp.
Other early signs of alopecia include a noticeable increase in the number of shed hairs in hairbrushes and shower drains and on pillows.
Different drugs cause hair loss at different stages of the hair growth cycle. Some medications affect hairs in the resting (telogen) phase, while others affect hairs in the growing (anagen) phase.
Hair loss in the telogen phase
Most medications that cause hair loss affect hairs in the resting phase.
Drugs that have an association with telogen hair loss include:
- angiotensin converting enzyme (ACE) inhibitors
- antidepressants, including paroxetine (Paxil), fluoxetine (Prozac), and sertraline (Zoloft)
- antifungal medications
- antiseizure medications
- beta-blockers, which doctors use to treat heart problems and glaucoma
- birth control pills
- blood thinners, including heparin (the brand name depends on the form) and warfarin (Coumadin)
- cholesterol lowering drugs, such as clofibrate (Atromid-S) and gemfibrozil (Lopid)
- drugs for the treatment of thyroid problems
- famotidine (Pepcid) and other medications that treat stomach problems
- hormone replacement therapy (HRT)
- isotretinoin (Accutane) and other vitamin A-based medications
- levodopa (Atamet) and other medications for Parkinson’s disease
- naproxen (Naprosyn) and other nonsteroidal anti-inflammatory drugs (NSAIDS)
Hair loss in the anagen phase
Some medications that cause hair loss affect hairs in the growing stage. The most notable example is chemotherapy drugs.
Hair loss can begin within 2–5 weeks of starting chemotherapy. However, individuals who receive the same drugs and undergo the same treatment can still have different hair loss experiences.
In rare cases, medications that contain the following ingredients can also cause hair loss during the anagen phase:
- boric acid
Colchicine (Colcrys), which doctors use to treat gout, can also sometimes cause the loss of hairs in the growing stage.
Where possible, the best way to treat drug-induced alopecia is to stop taking the medication responsible for the hair loss. However, people should not stop taking a medication without their doctor’s agreement.
The doctor will discuss any alternative treatment options and ensure that a person switches safely to any new medications.
Once a person stops taking the medication that caused the alopecia, it can take half a year for the hair to stop shedding.
People who think that they may be experiencing drug-induced alopecia should speak to a healthcare professional.
Early signs of excessive hair loss include:
- noticing hairs on pillows
- finding extra hairs in combs or hairbrushes
- losing more hair than usual when showering
When diagnosing drug-induced alopecia, a doctor will take a complete medical history that takes into account the following factors:
- any new medications that the person is taking, including over-the-counter drugs and supplements
- any change in medication dosages
- the person’s general health and nutrition status
- whether the person has had any recent illnesses or surgeries
- whether there is a family history of hair loss
A doctor may also perform the following tests to assist the diagnosis:
- Hair pull test and examination, which involves pulling on a small section of the hair to see how many strands come away from the scalp. The loss of about 10–15 hairs is common in people with alopecia.
- Scalp analysis, in which the doctor will examine the scalp for signs of flaking, redness, and hair loss.
- Scalp biopsy, which is a procedure that involves taking skin samples from areas of the scalp where hair loss has occurred and analyzing them. The results can alert the doctor to other possible causes of alopecia.
- Blood tests: These tests can reveal any nutritional or hormonal imbalances that may be causing hair loss.
Certain medications can cause hair loss during different phases of the hair growth cycle.
Did You See This CB Softwares?
37 SOFTWARE TOOLS... FOR $27!?Join Affiliate Bots Right Away
People who notice a significant increase in hair loss when taking a medication should contact a doctor. The doctor may be able to lower the dosage of the medication or prescribe an alternative that is less likely to cause hair loss.
Most of the time, drug-induced alopecia is reversible. A person’s hair usually starts growing back a few months after they stop taking the medication.